Limits...
Is Levamisole-Induced Vasculitis a Relegated Diagnostic Possibility? A Case Report and Review of Literature.

Patnaik S, Balderia P, Vanchhawng L, Markazi P, Wykretowicz J, Perloff S - Am J Case Rep (2015)

Bottom Line: Arthritis-dermatitis syndrome in cocaine users should raise suspicion for LIV.Although some features are characteristic, the full clinical spectrum is yet to be described.Management is supportive.

View Article: PubMed Central - PubMed

Affiliation: Department of Medicine, Albert Einstein Medical Center, Philadelphia, PA, USA.

ABSTRACT

Background: Levamisole, a veterinary anti-helminthic, is a common adulterant in cocaine. Levamisole-induced vasculopathy (LIV) is a relatively new entity, and is being increasingly recognized since it was first reported in 2010. Although cutaneous findings, agranulocytosis, and positive antineutrophil cytoplasmic antibodies (ANCA) are characteristic, the full clinical picture and appropriate management remain unclear.

Case report: A 38-year-old woman presented with malaise and a pruritic, painful rash on all extremities, right ankle pain, and effusion and necrosis of the right 2nd and 3rd finger tips. After extensive work-up, we determined that she had LIV.

Conclusions: Arthritis-dermatitis syndrome in cocaine users should raise suspicion for LIV. Although some features are characteristic, the full clinical spectrum is yet to be described. Management is supportive.

No MeSH data available.


Related in: MedlinePlus

(A) Photograph showing multiple coin-like indurated lesions on the arm, with central ulceration. (B) Some of the lesions showed intact fluid-filled vesicles. (C) Enlarged image of the rash.
© Copyright Policy
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4588636&req=5

f1-amjcaserep-16-658: (A) Photograph showing multiple coin-like indurated lesions on the arm, with central ulceration. (B) Some of the lesions showed intact fluid-filled vesicles. (C) Enlarged image of the rash.

Mentions: A 38-year-old African-American woman patient presented with a two-week history of dark and painful discoloration of her right second and third finger tips. She also had one-day history of generalized body aches, a pruritic, painful rash on all extremities, right ankle pain, erythema, and edema affecting her ambulation. She also complained of a whitish vaginal discharge. Past medical history was significant for prior episodes of gonorrhea, poly-substance abuse (alcohol, opioid, and inhaled cocaine), depression, and anemia. She denied fever, chills, dyspnea, nausea, vomiting, or diarrhea. She stated that her last cocaine use was two weeks prior to her symptom onset. On physical examination, vital signs were normal. Multiple coin-like, erythematous tender indurated swellings with a central pustule or vesicle were noted, particularly on the lower extremities (Figure 1A–1C). The right ankle was red, tender, and swollen, and a joint effusion could be palpated. She had right-ankle arthritis with decreased range of motion. The distal right hand second and third fingertips were necrotic and draining frank pus, which suggested super-added infection (Figure 2). Chest, abdominal, and neurological examinations were unremarkable. Pelvic examination showed whitish discharge without cervicitis. Metabolic panel and complete blood count with differential were unremarkable except for mild iron-deficiency anemia. Total WBC count was normal (8.7×103/mcl). Differential count revealed mild eosinophilia 7.1%. Erythrocyte sedimentation rate was 59 mm/h and C-reactive protein was elevated to 19.4 mg/ L (normal 0–5 mg/L). Urine drug screening was negative for cocaine, cannabis, amphetamines, barbiturates, and benzodiazepine.


Is Levamisole-Induced Vasculitis a Relegated Diagnostic Possibility? A Case Report and Review of Literature.

Patnaik S, Balderia P, Vanchhawng L, Markazi P, Wykretowicz J, Perloff S - Am J Case Rep (2015)

(A) Photograph showing multiple coin-like indurated lesions on the arm, with central ulceration. (B) Some of the lesions showed intact fluid-filled vesicles. (C) Enlarged image of the rash.
© Copyright Policy
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4588636&req=5

f1-amjcaserep-16-658: (A) Photograph showing multiple coin-like indurated lesions on the arm, with central ulceration. (B) Some of the lesions showed intact fluid-filled vesicles. (C) Enlarged image of the rash.
Mentions: A 38-year-old African-American woman patient presented with a two-week history of dark and painful discoloration of her right second and third finger tips. She also had one-day history of generalized body aches, a pruritic, painful rash on all extremities, right ankle pain, erythema, and edema affecting her ambulation. She also complained of a whitish vaginal discharge. Past medical history was significant for prior episodes of gonorrhea, poly-substance abuse (alcohol, opioid, and inhaled cocaine), depression, and anemia. She denied fever, chills, dyspnea, nausea, vomiting, or diarrhea. She stated that her last cocaine use was two weeks prior to her symptom onset. On physical examination, vital signs were normal. Multiple coin-like, erythematous tender indurated swellings with a central pustule or vesicle were noted, particularly on the lower extremities (Figure 1A–1C). The right ankle was red, tender, and swollen, and a joint effusion could be palpated. She had right-ankle arthritis with decreased range of motion. The distal right hand second and third fingertips were necrotic and draining frank pus, which suggested super-added infection (Figure 2). Chest, abdominal, and neurological examinations were unremarkable. Pelvic examination showed whitish discharge without cervicitis. Metabolic panel and complete blood count with differential were unremarkable except for mild iron-deficiency anemia. Total WBC count was normal (8.7×103/mcl). Differential count revealed mild eosinophilia 7.1%. Erythrocyte sedimentation rate was 59 mm/h and C-reactive protein was elevated to 19.4 mg/ L (normal 0–5 mg/L). Urine drug screening was negative for cocaine, cannabis, amphetamines, barbiturates, and benzodiazepine.

Bottom Line: Arthritis-dermatitis syndrome in cocaine users should raise suspicion for LIV.Although some features are characteristic, the full clinical spectrum is yet to be described.Management is supportive.

View Article: PubMed Central - PubMed

Affiliation: Department of Medicine, Albert Einstein Medical Center, Philadelphia, PA, USA.

ABSTRACT

Background: Levamisole, a veterinary anti-helminthic, is a common adulterant in cocaine. Levamisole-induced vasculopathy (LIV) is a relatively new entity, and is being increasingly recognized since it was first reported in 2010. Although cutaneous findings, agranulocytosis, and positive antineutrophil cytoplasmic antibodies (ANCA) are characteristic, the full clinical picture and appropriate management remain unclear.

Case report: A 38-year-old woman presented with malaise and a pruritic, painful rash on all extremities, right ankle pain, and effusion and necrosis of the right 2nd and 3rd finger tips. After extensive work-up, we determined that she had LIV.

Conclusions: Arthritis-dermatitis syndrome in cocaine users should raise suspicion for LIV. Although some features are characteristic, the full clinical spectrum is yet to be described. Management is supportive.

No MeSH data available.


Related in: MedlinePlus